Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diazepam and Sustiva
Feb 10, 2003

Hi.

I am on AZT, 3TC and Sustiva. Is there any drug interaction with Diazepam

Thanking you in advance.

William

Response from Dr. Horwath

I know of no drug interaction between diazepam (Valium) and the antiretrovirals you are taking: AZT, 3TC, and Sustiva (efavirenz).

However, there are well known interactions between ritonavir (Norvir) and some benzodiazepines (including diazepam, [Valium], clorazepate [Tranxene], estazolam [Prosom], flurazepam [Dalmane], zolpidem [Ambien], midazolam [Versed], and triazolam [Halcion]). When taking ritonavir along with one of these benzodiazepines, one may encounter a higher blood level due to ritonavir inhibiting the metabolism of these drugs. This may result in greater than usual sedation, and in some cases, respiratory problems. It also should be remembered that ritonavir is a component of Kaletra.

Midazolam [Versed], and triazolam [Halcion] are actually listed as contraindicated in persons taking ritonavir. The other benzodiazepines listed above may be used along with ritonavir, but at lower doses and with greater caution.

This drug interaction does not occur between ritonavir and the following benzodiazepines: oxazepam [Serax], lorazepam [Ativan], or temazepam [Restoril]. These drugs are metabolized by a different route, and do not interact significantly with ritonavir.



Previous
HIV medicines and Antidepressants
Next
Grieving?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement